MAUDE Adverse Event Report: STRYKER NEUROVASCULAR CORK TARGET HELICAL ULTRA 4 MM X 15 CM; DEVICE, NEUROVASCULAR EMBOLIZATION

STRYKER NEUROVASCULAR CORK TARGET HELICAL ULTRA 4 MM X 15 CM; DEVICE, NEUROVASCULAR EMBOLIZATION
Catalog Number M0035434150
Medical Device Problem Codes Migration (4003); Premature Separation (4045)
Health Effect - Clinical Code Thrombus (2101)
Date of Event 06/19/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device not returned.
 
Event or Problem Description
It was reported that during coil embolization procedure for aneurysm located at the posterior communicating artery, the subject coil deployed prematurely.The angiograms several minute later indicated thrombus propagation in the left posterior communicating artery and flow stasis in the distal branches of the left communicating artery.Antiplatelet medication (tirofiban) was given.Stenting of the aneurysm was undertaken to assist the completion of the coil embolization and to jail the migrated coil against the vessel wall.However, the distal part of the subject coil was still migrated outside the deployed stent into the internal carotid artery (ica) bifurcation.The angiograms showed movement of the coil with blood pulsation; therefore, another stent was deployed to secure and jail the distally migrated coil.The thrombus in the left post communicating artery was resolved and blood flow was restored.
 
Additional Manufacturer Narrative
The device history record (dhr) review confirms that the device met all material, assembly and performance specifications.During visual inspection of the returned coil, the deliver wire was noted to be kinked and the main coil was prematurely detached/separated.The detachment was noted to be due to a physical break at the detachment zone.The proximal contact of the coil was found intact.The main coil was implanted in the patient; therefore, was not returned.Functional testing could not be performed due to the condition of the returned device.The reported complaint was confirmed based on the visual inspection.The main coil appeared to have detached due to a physical break at the detachment zone.It is likely that the main coil was damaged during use resulting in the premature detachment and subsequent migration and thrombosis.An assignable cause of procedural factors was assigned to the as reported and as analyzed issues 'main coil prematurely detached/separated inside patient' and to the as reported 'main coil migration', 'patient thrombosis (treated vessel)'.An assignable cause of handling damage was assigned to the as analyzed 'coil delivery wire kinked/bent', as the issue was due to handling of the product or portion of the product during clinical procedure, upon removal of the product from the packaging, or preparation of the product prior to use.Expiration date: added.Product available to stryker: updated.Device evaluated by mfg: updated.Summary attached: updated.Manufacturing date: added.
 
Event or Problem Description

Brand Name
TARGET HELICAL ULTRA 4 MM X 15 CM
Common Device Name
DEVICE, NEUROVASCULAR EMBOLIZATION
Manufacturer (Section D)
STRYKER NEUROVASCULAR CORK
ida industrial estate
model farm road
cork NA
MDR Report Key7690720
Report Number3008881809-2018-00308
Device Sequence Number10950481
Product Code HCG
UDI-Device Identifier04546540676122
UDI-Public04546540676122
Combination Product (Y/N)N
PMA/510(K) Number
K153658
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/27/2021
Device Catalogue NumberM0035434150
Device Lot Number20410652
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/17/2018
Initial Date Received by Manufacturer 06/20/2018
Supplement Date Received by Manufacturer08/15/2018
Initial Report FDA Received Date07/16/2018
Supplement Report FDA Received Date09/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
2 NEUROFORM ATLAS STENT (STRYKER); EXCELSIOR SL-10 MICROCATHETER (STRYKER)
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age67 YR